Giving acetaminophen —best known by the brand-name Tylenol — to infants along with vaccines to prevent fevers from developing reduces the effectiveness of the vaccines, perhaps because a fever is an essential part of the development of an immune response, Czech researchers reported Thursday in the journal Lancet. Fevers are a common side effect of vaccination, and some physicians routinely give their patients acetaminophen along with the vaccine in an effort to prevent them.
A team led by Dr. Roman Prymula of the University of Defense in Hradec Kralove studied 459 healthy infants, nine to 16 weeks old. Half received acetaminophen — known in Europe as paracetamol — along with the vaccination for normal childhood diseases and half did not. The anti-inflammatory drug provided some protection against fever, with 66 percent of those not receiving it developing elevated temperatures, compared with 42 percent of those who did. Similar results were obtained when the children later received a booster shot.
But children who received acetaminophen also had significantly lower levels of protective antibodies against the targets of the vaccination.
Giving the drug after the vaccination when a fever had developed had no effect on protective antibody levels.
But even in the children who received acetaminophen, more than 90 percent developed protective antibodies, so the overall risk is small, Dr. Robert Chen of the Centers for Disease Control and Prevention and colleagues wrote in an editorial accompanying the report.